Article Text

PDF
378 INTRAVENOUS IMMUNOGLOBULIN THERAPY FOR HIV-AUTOIMMUNE THROMBOCYTOPENIA BEFORE PERCUTANEOUS CORONARY INTERVENTION IN A PATIENT WITH A NON-ST-ELEVATION MYOCARDIAL INFARCTION.
  1. D. Sarangarm1,
  2. C. Roldan2
  1. 1University of New Mexico School of Medicine, Albuquerque, NM
  2. 2University of New Mexico School of Medicine, VA Medical Center, Albuquerque, NM.

Abstract

Purpose We describe a case of a patient with a NSTEMI, HIV, and autoimmune-related thrombocytopenia. To our knowledge, no reported cases exist of concurrent management of these three conditions.

Methods This report was prospectively conducted via patient management and chart review of the VA Medical Center database.

Results A 60-year-old HIV-positive male presented in the ER with a 6-day history of intermittent throat pain radiating to his upper chest at rest. He has a history of chronic HIV-related thrombocytopenia, multiple atherogenic risk factors, and anxiety disorder. Although ECG showed no ischemic changes, his troponin I peaked at 0.16 ng/mL. He was placed on aspirin, nitroglycerin, amlodipine, metoprolol, and simvastatin. Due to persistent atypical symptoms despite maximal medical therapy, an objective assessment of ischemia was sought with an exercise echocardiogram. During this test, the patient developed symptoms and akinesis of the inferior wall at a submaximal heart rate and workload. He was recommended and agreed to undergo cardiac catheterization. Subsequently, he began 5 days of IV gammaglobulin (0.2 g/kg/d) therapy; his platelets increased from 35 to 76 K/mm3. He was then placed on heparin the day prior to the intervention. A POBA was successfully performed on proximal and mid-RCA stenoses. Post-PCI angiography showed a reduction from ≈90% to 0% of both lesions. He was maintained on heparin for an additional day; no clopidogrel was administered. The patient's clinical course was uncomplicated, and he was asymptomatic at discharge.

Conclusion As treatments improve and mortality decreases, HIV patients are more likely to suffer from traditional chronic diseases affecting the general population, including CAD. As illustrated in this case and in other immunosuppressed states, HIV patients may present with atypical angina. Moreover, HIV patients may be at higher risk for CAD due to the immune-mediated inflammatory effects of the disease. In fact, it has been postulated that HIV and antiretroviral therapy may be risk factors for CAD. These patients will also be at higher risk for invasive diagnostic and therapeutic interventions. In this patient, HIV-related thrombocytopenia complicated management due to increased risk of worsening thrombocytopenia and bleeding with standard of care anticoagulation and antiplatelet therapy. Additionally, IVIG treatment prior to cardiac catheterization has been reported to increase thrombosis and the risk of ACS in thrombocytopenic patients. This case report suggests that IVIG is a therapeutic alternative in patients with HIV-related thrombocytopenia and an ACS who need treatment with heparin and aspirin in anticipation of PCI.

Statistics from Altmetric.com

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.